Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

August 23, 2012Swift County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 23, 2012, 11:16 AM CDT for Swift County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2012, 11:16 AM CDT (16:16 UTC)
Expired
Aug 23, 2012, 11:45 AM CDT
In force
29 min
Issued by
NWS Twin Cities, MN

County Swift County, MN

The radar

The Minneapolis radar (KMPX), 181 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WWUS83 KMPX 231616
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1116 AM CDT THU AUG 23 2012

MNZ055-056-231645-
CHIPPEWA-SWIFT-
1116 AM CDT THU AUG 23 2012

AT 1111 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MILAN. THIS STORM WAS MOVING NORTHEAST AT 20 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILAN.
  BIG BEND CITY.

LAT...LON 4527 9579 4515 9565 4506 9590 4512 9599
TIME...MOT...LOC 1616Z 235DEG 16KT 4513 9588

$$

SPD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 23, 7:06 AM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 23, 7:06 AM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 AM CDT THU AUG 23 2012

.UPDATE...

UPDATED FOR 12Z AVIATION DISCUSSION BELOW.

&&

.PREV DISCUSSION...
/ISSUED 409 AM CDT THU AUG 23 2012/

OVERVIEW...SEVERAL CHANCES FOR RAIN IN THE COMING DAYS WITH NEAR
TO ABOVE NORMAL TEMPS THROUGH THE WEEKEND.

SURFACE LOW IN THE PLAINS NOT SHOWING MUCH CHANGE IN INTENSITY BUT
IT IS SLIDING EAST WITH TIME. 3MB 6-HR MSLP CHANGE IN WEST
CENTRAL MN THIS MORNING. PRESSURE FALLS NEARLY CO-LOCATED WITH NOSE
OF THE LLJ AND MOISTURE TRANSPORT. ALSO IN THIS VICINITY IS A NICE
POCKET OF MUCAPE INCREASE OVER THE LAST 3 HOURS...ROUGHLY 400-600
J/KG TO GO ALONG WITH THE THICKNESS RIDGE. NO SURPRISE WE ARE
GENERATING SHOWERS AND STORMS THIS MORNING. THE 850MB JET TAKES
ITS TIME BEFORE SLIDING EAST...BUT THINK THE PRECIP FOCUS WILL BE
ACROSS THE NORTHERN FORECAST AREA AND INTO NORTHERN MN AND
NORTHWEST WI. THESE SHOWER WILL TAKE QUITE SOME TIME TO CLEAR
ESPECIALLY WITH THE WARM FRONT IN THE AREA.

EVEN WITH THE PRECIP LARGELY MOVING OUT DURING THE
AFTERNOON...THIS RAIN WILL PLAY A HUGE ROLE IN THE TEMPERATURE
FORECAST TODAY. THERE IS LARGE BUST POTENTIAL HERE. THE TEMP
PROFILE AND EXPECTED CLEARING IN FAR SOUTHERN MN WARRANTS LOWER
90S...BUT THERE SHOULD BE A SHARP CUTOFF BETWEEN LOWER 80S AND
LOWER 90S DEPENDING ON WHERE THE CLOUDS END UP...PERHAPS EVEN
BISECTING THE METRO.

AFTER A RELATIVE LULL IN ACTIVITY ON FRIDAY...STRONG UPPER LOW
CURRENTLY OFF THE COAST OF BRITISH COLUMBIA DIVES INTO NORTH
DAKOTA AND THEN LIFTS OFF TOWARD LAKE WINNIPEG BY MID DAY
SATURDAY. STRONG DYNAMICAL FORCING IS NORTH...BUT GOOD THETA-E
ADVECTION EXTENDS WELL SOUTH INTO THE MID/UPPER MISSISSIPPI RIVER
VALLEY. THERE IS A SECONDARY AND MUCH WEAKER SURFACE LOW IN THE
SOUTHERN PLAINS THIS WEEKEND...BUT THAT WASHES OUT WITH TIME.

IN THE EXTENDED...LONGWAVE FLOW FAVORS AN UPPER RIDGE OR WEAK
UPPER HIGH PREVAILING OVER THE SOUTHWEST CONUS AND PORTIONS OF THE
CENTRAL CONUS...AND A MEAN LONGWAVE TROUGH ALONG THE EAST COAST.
THIS FAVORS ABOVE NORMAL TEMPS OVER A LARGE PORTION OF THE COUNTRY
OUT SIDE OF THE EAST COAST...WHICH ALSO SHOULD BE FAIRLY WET.

&&

.AVIATION.../12Z TAF ISSUANCE/

A SOMEWHAT LOW CONFIDENCE FORECAST FOR THE NEXT 24 TO 30 HOURS
WITH THE POSSIBILITY OF THUNDERSTORMS THIS AFTERNOON/EVENING FOLLOWED
BY LOW CIGS AND FOG POTENTIAL LATE TONIGHT AND FRIDAY MORNING.
SHOWERS HAVE BEEN ON A DIMINISHING TREND EARLY THIS MORNING WITH
DRY CONDITIONS EXPECTED FROM LATE THIS MORNING INTO MID TO LATE
AFTERNOON. INSTABILITY WILL BUILD AS A COLD FRONT PUSHES EAST INTO
MINNESOTA...GENERATING SCATTERED THUNDERSTORMS ALONG AND AHEAD OF
THE FRONT. LEFT TEMPO GROUPS OUT FOR NOW DUE TO UNCERTAINTY...BUT
MAINTAINED VCTS MENTION. FOLLOWING THE PASSAGE OF THE FRONT...ONE
MODEL BRINGS A SLUG OF LOW LEVEL MOISTURE NORTHWARD INTO SRN MN
AND WCTRL WI LATE TONIGHT WITH MVFR CIGS OR LOWER POSSIBLE.
HOWEVER...ANOTHER MODEL REMAINS VERY DRY. FOR NOW WILL SIDE WITH
THE FORMER SOLUTION WHICH SEEMS TO BE HANDLING THE CURRENT
SITUATION A BIT BETTER AND INTRODUCE TEMPOS FOR MVFR OR IFR CIGS
LATE TONIGHT BUT CONFIDENCE REMAINS LOW.

GUSTY SOUTH WINDS TODAY WILL BECOME LIGHT TONIGHT WITH THE PASSAGE
OF THE FRONT.

KMSP...

MOST OF THE SHOWER ACTIVITY HAS REMAINED WEST AND NORTH OF THE
TERMINAL THIS MORNING. THERE SHOULD BE A BREAK IN PRECIPITATION
POTENTIAL UNTIL LATE AFTERNOON AS THE FRONT APPROACHES. VCTS
EXPECTED EARLY THIS EVENING...BUT NOT YET CONFIDENT ENOUGH TO
INCLUDE PREVAILING TS OR TEMPOS. MVFR CIGS ALSO POSSIBLE LATE
TONIGHT AND ESPECIALLY FRIDAY MORNING AS LOW LEVEL MOISTURE
SURGES BACK NORTH.

/OUTLOOK FOR KMSP/

FRIDAY...MVFR CIGS POSSIBLE IN THE MORNING. VFR EXPECTED BY
AFTERNOON. WINDS SSW AT 5 TO 10 KTS.
SATURDAY...VFR/MVFR WITH TSRA POSSIBLE. WINDS S 5 TO 10 KTS.
SUNDAY...VFR. WINDS W AT 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

CLF/BORGHOFF
Hazardous weather outlook, Aug 23, 4:55 AM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 AM CDT THU AUG 23 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
455 AM CDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL MINNESOTA AND
WESTERN WISCONSIN THIS MORNING AND EARLY AFTERNOON. THERE SHOULD
BE A BREAK IN THE ACTION FOR A FEW HOURS BEFORE MORE THUNDERSTORMS
ARE POSSIBLE THIS EVENING. THE THREAT FOR SEVERE WEATHER LOOKS
LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WEATHER WILL BE ACTIVE OVER THE NEXT FEW DAYS WITH MULTIPLE
CHANCES FOR THUNDERSTORMS. THE THREAT FOR SEVERE WEATHER THIS
WEEKEND IS ALSO LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 23, 11:16 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1116 AM CDT THU AUG 23 2012

MNZ055-056-231645-
CHIPPEWA-SWIFT-
1116 AM CDT THU AUG 23 2012

AT 1111 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MILAN. THIS STORM WAS MOVING NORTHEAST AT 20 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILAN.
  BIG BEND CITY.

LAT...LON 4527 9579 4515 9565 4506 9590 4512 9599
TIME...MOT...LOC 1616Z 235DEG 16KT 4513 9588

SPD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:30 AM CDTSpecial Weather StatementMPXSwift45 min
Aug 23, 12:30 PM CDTSpecial Weather StatementMPXPope, Stevens, Swift60 min
Aug 23, 1:07 PM CDTSevere Thunderstorm WarningMPXPope, Stevens53 min
Aug 23, 2:49 PM CDTSpecial Weather StatementMPXPope41 min
Aug 23, 2:50 PM CDTAreal Flood AdvisoryMPXPope, Stevens, Swift3 hr
Aug 23, 5:03 PM CDTSpecial Weather StatementMPXWright27 min
Aug 23, 6:06 PM CDTSevere Thunderstorm WarningMPXRedwood54 min
Aug 23, 6:31 PM CDTSpecial Weather StatementMPXIsanti, Kanabec, Mille Lacs44 min
Aug 23, 6:46 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs44 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.